Minnesota, 2010

Winter Weather in Minnesota, December 3, 2010

December 3, 2010 · NWS FSD · 7 events in 7 counties and zones

Snow during the daytime hours of December 3rd accumulated 3 to 6 inches over southwest Minnesota, except for less in the extreme southwest corner of the state.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow during the daytime hours of December 3rd accumulated 3 to 6 inches over southwest Minnesota, except for less in the extreme southwest corner of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 3, 4:54 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Dec 3, 4:54 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CST FRI DEC 3 2010

.DISCUSSION...
VERY LITTLE IN THE WAY OF CHANGES THROUGH THE FORECAST PERIOD. SNOW
ACROSS ERN AND NRN PORTIONS OF THE CWA STILL ON TRACK FOR TODAY AND
TONIGHT. WARM ADVECTION SNOW BAND EXPECTED TO SET UP MAINLY ACROSS
SW MN LATE THIS MORNING AND REMAIN IN PLACE UNTIL THIS EVENING WHEN
AN ASSOCIATED S/WV SHIFTS INTO ERN MN AND COLD FRONT COLLAPSES S.
RADAR ALREADY SHOWING IMPRESSIVE RETURNS TOWARD HON AND MHE AS OF
10Z...BUT NOT MUCH REACHING THE GROUND. 10Z OBS MISSING AT HON AND
MHE WITH COMMUNICATION PROBLEMS...BUT WEBCAM SHOWING SOME LIGHT SNOW
REACHING THE GROUND AT HON. OVERALL WILL BE LACKING MOISTURE
INITIALLY EARLY THIS MORNING...BUT SATURATION WILL SLOWLY OCCUR W
TO E ACROSS THE AREA. LACK OF MIDLEVEL MOISTURE DOES CREATE THE
POTENTIAL FOR SOME FREEZING DRIZZLE...MAINLY S OF I90 AND W OF I29
TODAY. TEMPERATURE PROFILES WARM ENOUGH IN THE LOW LEVELS SUCH THAT
ICE NOT LIKELY PRESENT...SO WHERE MID LEVELS ARE DRY
ENOUGH...FREEZING DRIZZLE IS POSSIBLE. NOT THINKING WIDESPREAD
FREEZING DRIZZLE BUT CERTAINLY SOMETHING TO KEEP AN EYE ON THIS
MORNING...ESPECIALLY WITH A BUBBLE OF WARM AIR RIDING ACROSS THE
AREA. TEMPERATURES IN ICR AT 10Z WAS 31 DEGREES...SO WARM LOW LEVEL
AIR IS REAL. NOT SURE HOW FAR N ABOVE FREEZING TEMPERATURES WILL
MAKE IT TODAY IN THE S...BUT MIDDLE 30S A GOOD BET ACROSS THE MO
VALLEY...COULD EVEN HIT 40 IN SOME LOCALS. OF COURSE AS TEMPERATURES
GO ABOVE 32F...WILL SEE DRIZZLE AS OPPOSED TO FREEZING DRIZZLE.

KEPT WX WEATHER INHERITED ADVISORY HEADLINES GOING FOR SNOW. STILL
LOOKING LIKE 4 TO 6 INCHES OF SNOW FOR MML TO MWM MID MORNING INTO
EARLY EVENING. BORDER LINE CRITERION BETWEEN WINTER STORM WARNING
AND ADVISORY IN THIS AREA...SO SOMETHING TO WATCH SHOULD SNOW RATES
BE HIGHER THAN CURRENT THINKING. IT WILL BE A BIT BREEZING MUCH OF
THE DAY...SO EXPECTING TO SEE SOME BLOWING AND DRIFTING IN OPEN
AREAS ACROSS PORTIONS OF SW MN...ESPECIALLY ACROSS HIGHER
ELEVATIONS. FORTUNATELY WINDS WILL TAPER OFF LATE IN THE DAY AND
INTO THE EVENING...BECOMING LIGHT. WINDS WILL SWITCH TO THE NW AND
AGAIN INCREASE LATE TONIGHT ACROSS SW MN...BUT SNOW SHOULD BE DONE
FALLING BY THAT POINT.

ALTHOUGH SNOW WILL END FROM W TO E TONIGHT...REMAIN CONCERNED ABOUT
SOME FREEZING DRIZZLE WITH THE LOST OF MID LEVEL MOISTURE AND
TEMPERATURES DROPPING BACK DOWN BELOW ZERO. EVENTUALLY TEMPERATURES
ALOFT SHOULD DROP FAR ENOUGH TO END THE FREEZING DRIZZLE
THREAT...BUT COULD SEE SOME SNOW FLURRIES. ADDED SNOW FLURRIES TO
THE FORECAST INTO SAT AS WELL. ACTUALLY PROGGED MODEL SOUNDINGS
INDICATIVE OF WIDESPREAD FLURRIES THROUGH MUCH OF THE DAY SAT. STEEP
LOW LEVEL LAPSE RATES AND PLENTY OF RESIDUAL LOW LEVEL MOISTURE AND
EVEN SOME WEAK SYNOPTIC FORCING. WOULD NOT BE COMPLETELY SURPRISED
TO SEE A FEW PLACES PICK UP .01 LIQUID...SO FOR WHAT IT IS
WORTH...COULD TECHNICALLY BE TALKING ABOUT LIGHT SNOW SHOWERS.

&&

.AVIATION...
CIGS BLO 1K FT MUCH OF THE AREA FROM HON TO FSD TO JUST NE OF SUX
WILL CONT THRU 18Z...AND INCREASE OVER AREAS OF SWRN MN NORTHEAST OF
THESE CLOUDS AS SNOW DEVELOPS OVER THIS AREA. AREAS OF VSBYS BLO 3SM
IN SNOW/BR WILL CONT TO SPREAD EWD FROM HON TO NEAR FSD AND EWD INTO
SWRN MN. VSBYS AT HON SHOULD IMPROVE TO MVFR AS SNOW DECREASES.THESE
CONDS SHOULD GENERALLY CONT THESE AREAS THRU 04/00Z WITH LOW CIGS
CONTG THRU 04/12Z AS VSBYS IN PCPN SLOWLY IMPROVE. FROM SW OF HON TO
MHE TO YKN TO JUST W OF SUX...VFR CONDS EXPECTED THRU 04/21Z THE
MVFR CIGS 1-3K FT SHOULD SPREAD SWD INTO THESE AREAS....WITH LITTLE
OR NO REDUCTION IN VSBYS. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
     SATURDAY FOR MNZ071-072-080-081-089-090-097.

NE...NONE.
SD...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 6 AM CST
     SATURDAY FOR SDZ040.

&&
Hazardous weather outlook, Dec 3, 5:14 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0514 AM CST FRI DEC 03 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0514 AM CST FRI DEC 03 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL SPREAD FROM EAST CENTRAL SOUTH DAKOTA EARLY THIS
MORNING...INTO SOUTHWEST MINNESOTA AND INTO PORTIONS OF NORTHWEST
IOWA AS THE MORNING CONTINUES. SNOW IS EXPECTED TO CONTINUE INTO
THIS EVENING BEFORE TAPERING OFF INTO THE OVERNIGHT HOURS. THERE
IS THE POTENTIAL FOR 6 OR MORE INCHES OF SNOW TOWARD
JACKSON...MARSHALL... AND WINDOM MINNESOTA. SNOW AMOUNTS AREA
EXPECTED TO DROP OFF FROM NORTHEAST TO SOUTHWEST OVER THE
AREA...WITH ACCUMULATIONS AN INCH OR LESS NEAR SIOUX FALLS. IN
ADDITION...THERE MAY BE A PERIOD OF LIGHT FREEZING RAIN OR
FREEZING DRIZZLE OVER PORTIONS OF SOUTHEAST SOUTH DAKOTA ON
TODAY. WHILE ANY FREEZING PRECIPITATION IS EXPECTED TO BE
LIGHT...UNTREATED SURFACES COULD BECOME SLICK...ESPECIALLY THIS
MORNING WHEN TEMPERATURES WILL BE IN THE TEENS AND 20S.
SOUTHEAST WINDS AT 15 TO 20 MPH MAY PRODUCE SOME BLOWING AND
DRIFTING IN OPEN AREAS ACROSS SOUTHWEST MINNESOTA TODAY. WINDS
WILL DROP OFF THIS EVENING...BUT WILL SWITCH TO THE NORTHWEST AND
INCREASE TO 15 TO 25 MPH LATE TONIGHT...AGAIN PRODUCING BLOWING
AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
December 3, 9:00 AM CST to 4:00 PM CST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow during the late morning and afternoon accumulated 3 to 5 inches during the daytime hours, with 5 inches reported at Ivanhoe.

Winter Weather, Pipestone

When
December 3, 9:00 AM CST to 4:00 PM CST
Where
Pipestone forecast zone
Reported by
Emergency Manager
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow during the late morning and afternoon accumulated about 4 inches over the far northeastern corner of Pipestone County, with accumulations dropping off to 2 inches at the town of Pipestone, and to less than one inch further southwest.

Winter Weather, Lyon

When
December 3, 10:00 AM CST to 5:00 PM CST
Where
Lyon forecast zone
Reported by
Emergency Manager
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow during the late morning and afternoon accumulated 3 to 6 inches during the daytime hours, with 5.5 inches reported at Marshall.

Winter Weather, Murray

When
December 3, 10:00 AM CST to 5:00 PM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow during the late morning and afternoon accumulated 3 to 4 inches, with 4 inches reported at Slayton.

Winter Weather, Cottonwood

When
December 3, 10:00 AM CST to 5:00 PM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow during the late morning and afternoon accumulated 3 to 4 inches.

Winter Weather, Nobles

When
December 3, 10:00 AM CST to 5:00 PM CST
Where
Nobles forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow during the late morning and afternoon accumulated about 4 inches over the far northeastern corner of Nobles County, with accumulations dropping off to 3 inches at Worthington, and to less than one inch further southwest.

Winter Weather, Jackson

When
December 3, 10:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow during the late morning and afternoon accumulated 3 to 5 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270141, 270144, 270143, 270147, 270148, 270149, 270150.